Wanfang Hospital physician explains smoking cessation drugs

Source: Taipei Medical University

Published on 2018-11-28

Wanfang Hospital family medicine practitioner Dr. I Liu encourages patients to understand smoking cessation medications, including nicotine replacement, Champix and Bupropion.


By understanding how these work and which side effects might occur, the most appropriate medication can be chosen. This can significantly improve smoking cessation success rates, so Dr. Liu encourages everyone to quit smoking and improve their health.

Nicotine replacement medication can counter the urge to smoke without causing further addiction

In addition to nicotine replacement medication, Varenicline (Champix) and Bupropion are also available. Varenicline directly affects the brain by combining with nicotine receptors and blocking the desire to smoke at its source. When individuals taking the drug smoke, they find the feeling they get from smoking is less satisfying. The medication also stimulates the brain to release a low level of dopamine so the symptoms of smoking cessation are less severe. The most common side effect is nausea, so it is recommended to be taken after meals with a large glass of water. This side effect usually subsides after a week. Other reported side effects include realistic bizarre dreams, constipation, flatulence and vomiting.

Dr. I Liu of Wanfang Hospital

Bupropion is an antidepressant that stimulates the brain to release a low level of dopamine. As the dopamine level does not decrease, it can alleviate the symptoms of smoking cessation. Common side effects include insomnia, headache, dry mouth, nausea and vomiting, all of which subside over time.

 Did you know?

Nicotine replacement medications include patches, gums, lozenges and inhalers. These replace some nicotine that would otherwise be absorbed during smoking. In theory, nicotine patches should be used in combination with chewing gums, as the patch provides a stable nicotine concentration to reduce the overall desire to smoke. When the urge becomes strong, nicotine gum can be used instead.

However, 3% of nicotine patch users suffer from slight rashes and itching while 30% suffer from headaches. Other common side effects include dizziness, nausea, sleep disorders and cold-like symptoms. Most rashes disappear after removal of the patches, and cases of severe allergy are few. Most of the side-effects from nicotine gum is due to individuals wrongly treating it as chewing gum, causing lower jaw muscle ache, nausea, vomiting, gastric discomfort and reflux, sore throat or oral cavity inflammation. The gum may also stick to the teeth, but it will not harm them in other ways. There may still be some reliance on nicotine after smoking cessation, but as the concentration provided by nicotine replacement medication is only 30% to 50% of what is released during smoking, this is sufficient to counter the urge to smoke without causing further addiction.

TMUH team treats rarely seen Ewing’s sarcoma

Ewing’s sarcoma is a type of pediatric malignant cancer that usually occurs in people younger than 20 years of age. The rate of occurrence is 0.1 people per 100,000, making it a rare disease. If the disease remains untreated, it can quickly become fatal.

TMU Outstanding International Alumni-Duong Van Tuyen

Keep trying. Not everyone gets success at the first step, and no one can get chosen without showing up.—Dr. Duong Van Tuyen

Taipei Medical University Ranked Top 350 in the 2021 World University Rankings

Taipei Medical University (TMU) has ranked in 301-350 of the world’s universities in the 2021 Times Higher Education World University Rankings, improving its position between 351-400 the previous year.

TMU Mascot and TMU Tree

Mascot - Crested Goshawk; School Tree – Formosan Sweet Gum

A Welcome Letter from President of Taipei Medical University

TMU is committed to helping you explore the many opportunities that you will have access to while studying and living in Taiwan.

College of Public Health Assistant Professor Wayne Gao Published a Rapid Response Regrading COVID-19 in the BMJ

Pointing out that the lockdown with ill-prepared complementary measures was possibly one of the causes resulting in the COVID-19 infection of several thousands of healthcare workers.